Virginia, 2002

Cold in Virginia, December 7, 2002

December 7, 2002 · NWS LWX · 22 events in 22 counties and zones

Long standing low temperature records were set on the morning of the 7th as a fresh snow pack, calm winds, and clear skies allowed temperatures to plummet around 20 to 30 degrees below normal overnight. At Dulles International Airport at 7:25 AM the temperature fell to 1 degree above zero.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Long standing low temperature records were set on the morning of the 7th as a fresh snow pack, calm winds, and clear skies allowed temperatures to plummet around 20 to 30 degrees below normal overnight. At Dulles International Airport at 7:25 AM the temperature fell to 1 degree above zero. This smashed the previous record of 18 degrees set in 1977. Other low temperatures recorded across Northern Virginia include 12 degrees in Fredericksburg and Manassas, 8 in Charlottesville and Great Falls (Fairfax Co.), zero in Edinburg (Shenandoah Co.) and at Shenandoah Valley Airport (Augusta Co.), 1 below at Lincoln (Loudoun Co.) and Winchester (Frederick Co.), and 4 below at the National Weather Service Office in Sterling (Loudoun Co.). At Washington Reagan National Airport, the low temperature only fell to 18 degrees due to the urban heat island effect. The record low for December 7th is 10 degrees set in 1882.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 6, 9:50 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Dec 6, 9:50 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
950 PM EST FRI DEC 6 2002

QUICK UPDATE TO TAKE OUT BCMG WORDING AND TO LOWER TEMPS SLIGHTLY.
OTHERWISE...FORECAST LOOKS GOOD AND ON TRACK.

PREVS AFD
...SHORT TERM...TONIGHT THRU SAT NIGHT...

VERY COLD NIGHT ON TAP AS SKIES CLEAR...HIGH PRES MOVES OVERHEAD AND
SNOWPACK RADIATES. SINGLE DIGITS POSSIBLE OUT WEST...TEENS IN
SUBURBS AND NEAR 20 DOWNTOWN DC/BALT. RECORDS AT DULLES...BWI AND
MARTINSBURG ARE IN DANGER.

RECORD LOWS FRI MORNING...
DULLES AIRPORT   18 IN 1977 AND PREVIOUS YEARS
NATIONAL AIRPORT 10 IN 1882
BWI AIRPORT      15 IN 1885
MARTINSBURG      12 IN 1928

THE HIGH WILL REMAIN OVER REGION THRU SAT NIGHT. ONLY A FEW HIGH
CLDS EXPECTED SAT AND SAT NIGHT...DEBRIS FROM APPROACHING SHORT WAVE
OVER N PLANS. WENT BELOW GUIDANCE ALL THREE PERIODS BECAUSE IT
DOESNT SEEM LIKE MODELS ARE TAKING INTO ACCOUNT SNOWPACK
EFFECTS...ESPECIALLY IF WE HAVE MOCLR SKIES SAT NIGHT.

MMARGRAF

LONGER TERM (SUN-FRI)

MODELS IN BETTER AGREEMENT TODAY IN RESPECT TO NEXT SRN STREAM
SYSTEM FCST TO AFFECT THE REGION LATE TUE/WED. 12Z GFS IS NOW
TRENDING MORE LIKE THE EURO WITH A SFC LOW TRACK MUCH CLOSER TO THE
COAST THAN 24 HRS AGO. FOLLOWING HPC LEAD IN RESPECT TO THIS SYSTEM
WITH DEVELOPMENT OFF THE TX COAST THEN SYSTEM TRACKING ACROSS THE
SERN US AND TO THE MID-ATL STATES WED.

ENSEMBLE GUIDANCE AND ALL OPER MODELS KEEP THE H85 0C ISOTHERM WELL
NORTH OF THE CWA DURING THE WHOLE PRECIP EVENT SUGGESTING THAT ANY
PRECIP WOULD FALL AS RA OR WINTRY MIX. MODELS INDICATE THAT BY THE
TIME PRECIP GETS INTO THIS REGION...SFC HIGH WOULD HAVE ALREADY
SLID TO THE EAST. THEREFORE...WITH NO COLD AIR DAMMING IN PLACE ANY
ZR/IP WOULD BE BRIEF. HOWEVER HAVE DECIDED TO WORD FCST AS CHANCE OF
RAIN AND ICE FOR OUR TRADITIONALLY COLDER LOCATIONS AS PRECIP WOULD
PROBABLY START OUT AS SOME ZR/IP THEN CHANGE QUICKLY OVR TO RAIN.

ROSA

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Dec 6, 2:30 PM EST, 9 hours 30 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
230 PM EST FRI DEC 6 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...
A WINTRY MIX OF PRECIPITATION IS POSSIBLE TUE NIGHT INTO WEDNESDAY.

MMARGRAF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Highland

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Highland forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Augusta / Staunton / Waynesborro

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Augusta / Staunton / Waynesborro forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Cold/Wind Chill, Nelson

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Nelson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Cold/Wind Chill, Albemarle / Charlotttesville

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Albemarle / Charlotttesville forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Cold/Wind Chill, Rockingham / Harrisonburg

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Rockingham / Harrisonburg forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Cold/Wind Chill, Page

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Page forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Cold/Wind Chill, Shenandoah

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Shenandoah forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Cold/Wind Chill, Warren

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Warren forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Cold/Wind Chill, Clarke

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Clarke forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Cold/Wind Chill, Frederick / Winchester

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Frederick / Winchester forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Cold/Wind Chill, Loudoun

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Loudoun forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Fairfax

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Fairfax forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Cold/Wind Chill, Prince William / Manassas

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Prince William / Manassas forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Fauquier

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Fauquier forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Rappahannock

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Rappahannock forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Cold/Wind Chill, Culpeper

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Culpeper forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Cold/Wind Chill, Madison

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Madison forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Cold/Wind Chill, Greene

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Greene forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Cold/Wind Chill, Orange

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Orange forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Cold/Wind Chill, Spotsylvania / Fredericksburg

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Spotsylvania / Fredericksburg forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Cold/Wind Chill, Stafford

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Stafford forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Cold/Wind Chill, King George

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
King George forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327292, 5327293, 5327294, 5327295, 5327296, 5327297, 5327298, 5327299, 5327300, 5327301, 5327302, 5327303, 5327304, 5327305, 5327306, 5327307, 5327308, 5327309, 5327310, 5327311, 5327312, 5327313.